Question re drugs for Hypertension

Be grateful for feedback from anyone about best meds for Hypertension. I have avoided these for some time but my AM B/P is too high - am having a 24hr BP test, after appointment with Cardiology this week, and if my self help measures haven't brought it down, will have to start meds because of risk of a bleed.

Any advice welcome- my resting pulse is quite low - may be relevant for which meds are best for me

26 Replies

oldestnewest
  • After using one which made me cough, I changed to Amlodipine and realise I should not have been so resistant to intervention before. My vet also prescribes it for my elderly cat!

  • Thank you

  • There is really no best Rosy and you may have to try several before you get it right. Candesartan or losartan are good staring points but sometimes doctors use calcium channel blockers like amlodopine which are a no no for me. I was given several such drugs before my records were noted that I shouldn't due to really bad swollen legs. Currently on indapamide which works really well and no side effects I have noted.

  • That's very helpful Bob- I was given a channel blocker some years ago But didn't start taking it cos of the side effects listed in the info sheet - have managed to keep borderline levels until now but think I will have to have something soon

    Good to know what you've found is OK

  • This is a complex subject because you can take a cocktail of things that contribute in various ways and it's a question of balance sometimes. I used to take atenolol and lisinopril, and when I mentioned to my GP that my feet were always cold and I got chilblains, he took my pulse (which was 40) and lowered the atenolol and doubled the lisinopril. I found I had an irritating little cough with lisinopril (a well known side effect) and now take atenolol and losartan which is more expensive, I gather. Apart from rivaroxaban, I don't take anything else but some people take a diuretic.

    Have you tried beetroot juice which, it is claimed, can drop blood pressure? 7 fluid ounces a day, I believe.

    I think a low pulse may be a problem if you find it gives you inadequate energy and oomph or you feel dizzy. I've never found it an inconvenience. Mine is now in the low 50's usually. I'm still getting chilblains.

  • PS The other thing about high blood pressure is what's too high? Is it both figures, or is the gap between them too big or too small?

  • Thank you Relim- I'll make a note of the ones you've found to be OK and list them with Bob's for when I go an see the GP

    I started extra beetroot yesterday and am sticking to home made soup to avoid salt I'm already eating healthily to lose weight ( 12lb so far another 14 to go!!) so am hoping things improve before I have the 24 recording.

    Both systolic and diastolic have been too high recently but worse in the morning- online suggestions are that this has worse outcomes so I have to do something- pulse pressure has been too wide for some time to answer your second point.

    Thank you for all you help

    hope to see you soon

    Rosemary

  • I hope you find you don't need to take anything, Rosemary!

    Yes, hope to meet up again sometime in the not too distant future.

  • Years ago they used to work on 100 plus your age over 90 .When I started my AF journey in 2004 they liked 145/85. now the prefer below 130/80 and preferably lower than that. Mine is around 120/70 now and sometimes lower which I don't much like as I get dizzy if I stand up too quickly. At my age I have loved too long at the higher levels and my body is used to it.

  • Dont be surprised if your 24hr BP comes back high, it only takes the first reading and it gives one a bit of a start every time it begins! I'm sure my BP wasnt as bad as the records showed especially when the thing checked it every hal Good luckf hour all night.

    When I check it at home, I always disregard the first reading. So if at all possible, try to be really relaxed during the test.😉

  • Thank you- very good advice!!

  • Hi RosyG I take Losartin 50mgs at night along with drugs for Rheumatoid Arthritis.

    I take my AF drugs in the morning Digoxin,Bisoprapol Bendroflumezide and also Apixaban am and pm! Hope this helps!

  • Thank you Anne!

  • Candarsartan is one of a the second generation ones. I was put on that after initially being started on perindepril which was one of the original ones.

  • Is this thought to be better Peter and does it agree with you?

    Thanks for helping

    ?

  • Yes it does agree with me (in case you don't remember I am on Bisoprolol, Digoxin and Warfarin as well.

    Initially she started me on perindopril. About 4 weeks later in August I had a situation of floaters, blurriness and some pains in my right eye. Went to opticians next day and diagnosed but told should go it 6 weeks (it hasn't). Almost a week after that I looked at the leaflet and it said about side effects. Went to GP and she said she had never heard of it and looked it up in BNP. Nothing there. I had taken in leaflet and she read it and said well if the manufacturers are saying that then it must be possible because they would never include a side effect that didn't occur (as its not in their interest). She said it was most likely one that had come to light post approvals.

    She then put me on the candesartan.

  • Hi Rosy

    I have been on Ramipril for nearly two years and have just been changed to Candesartan today (took first one this evening). The cough that many get with Ramipril was getting worse so doc has changed. I also take Biso 5mg, Diltiazem 180mg and Rivaroxaban.

    My blood pressure is never low and recently my diastolic readings have been to high. My heart rate on a good day is 75 but normally much higher. I am in permanent AF, nowadays I donn't take too much notice of my blood pressure or heart rate figures only if they go really bonkers for any length of time.

    Cassie

  • What numbers are they Cassie. Thanks for info!

  • do you mean my blood pressure nos. systolic normally 123/130 but can be higher upto 159, my diastolic is running high the last few months at in the 90's to 1001s. Does go down to 80 sometimes.

    All the docs know about this but donn't say much! This moring after the first Canderstan tablet last night felt really rough h/r blood pressure was all over the place. Rang AF nurse and she just told me to take it easy it was probably just the changeover - keep an eye on it and call her on Monday if it does not impove.

  • Hi RosyG,

    My party bag of meds for high blood pressure is - 10 mg Ramipril and 2.5 mg Felodopine. This keeps me at around 126/70 with HR of 64 bpm. I'm 72, work outdoors 30 to 40 hours a week depending on tourist season or not so am always pretty active, plus walks along the South West Coastal path down here in Cornwall. No problems with these meds at all.

    Best wishes

    John

  • Thank you John- very useful to know

  • Hi RosyG

    I take Ibersartan it was the fifth one I tried the others all had nasty side effects ranging from a cough to incontinence!!!!!!!!

    I am sure my Dr thought I was a hypochondriac but I persevered and finally got one that suited me. I also take Flecainide and have had PAF for 20years.

    Best Wishes Jo

  • If it is an option, i.e. if there is still time for self help, and are not presently taking blood pressure meds, you can try arginine (http://www.medscape.com/viewarticle/755625) and garlic extract (preferably in pill form as this is one of those instances when processing actually increases the availbility of the product) - make sure you get pure allicin form of garlic (http://universityhealthnews.com/daily/heart-health/fight-high-blood-pressure-symptoms-with-garlic/) - note also that supplements should not be taken if you are already on b/p meds - exercise, especially walking, is also helpful - the combination of arginine and garlic lowered my b/p by 10 points on the top and 5 on the bottom - now 115/70 - I also walk 45 minutes a day

  • Thank you very much- I do have time to try these so very useful

  • How high are you? There is growing medical opinion that treating 'mild' hypertension is a waste of time, and with the side effects, can be harmful. I agree with that. I could probably dig up some references if I tried. I have been on two of them. The first, coversyl was changed because of problems with Urea levels, which a smart GP told me to monitor at least every 6 months -- that information is often not given out. Amlodipine I tolerated well, soon got used to puffy ankles, and that went with time. But I found I could manage very well on half the official dose. Now I have stopped it. I prefer to work at reducing stress, keeping up the exercise etc.

    Whatever is prescribed, check for drug interactions. Be ready to try smaller doses.

    See drmalcolmkendrick.org/2012/...

  • That's a very useful article and covers some of the concerns I have had.

    After exercise my BP returns to normal but is often high first thing in the morning recently.

    I'm trying as many natural ways of reducing it as possible including losing weight

    Thank you for advice

You may also like...